Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 103, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2023, 4:30 PM CDT for Goodhue County, Rice County, Steele County, Minnesota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2023, 4:30 PM CDT (21:30 UTC)
- Expired
- Jul 24, 2023, 4:49 PM CDT
- In force
- 19 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Goodhue County, MN, Rice County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
697
WUUS53 KMPX 242130
SVRMPX
MNC049-131-147-242215-
/O.NEW.KMPX.SV.W.0103.230724T2130Z-230724T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
430 PM CDT Mon Jul 24 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Steele County in south central Minnesota...
Southwestern Goodhue County in southeastern Minnesota...
Southeastern Rice County in south central Minnesota...
* Until 515 PM CDT.
* At 430 PM CDT, a severe thunderstorm was located near Kenyon, or 11
miles northeast of Owatonna, moving south at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Steele, southwestern Goodhue and southeastern Rice
Counties, including the following locations... Moland and Rice Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4426 9311 4427 9296 4420 9293 4419 9295
4419 9305 4398 9305 4398 9314
TIME...MOT...LOC 2130Z 358DEG 20KT 4420 9304
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDH2 follow-up statements
114
WWUS53 KMPX 242142
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
442 PM CDT Mon Jul 24 2023
MNC049-131-242151-
/O.CAN.KMPX.SV.W.0103.000000T0000Z-230724T2215Z/
Goodhue MN-Rice MN-
442 PM CDT Mon Jul 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOODHUE AND
SOUTHEASTERN RICE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4419 9311 4419 9305 4398 9305 4398 9314
TIME...MOT...LOC 2141Z 358DEG 20KT 4413 9304
$$
MNC147-242215-
/O.CON.KMPX.SV.W.0103.000000T0000Z-230724T2215Z/
Steele MN-
442 PM CDT Mon Jul 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN STEELE COUNTY...
At 441 PM CDT, a severe thunderstorm was located 6 miles north of
Claremont, or 9 miles east of Owatonna, moving south at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Moland and Rice Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9311 4419 9305 4398 9305 4398 9314
TIME...MOT...LOC 2141Z 358DEG 20KT 4413 9304
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDH337
WWUS53 KMPX 242149
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
449 PM CDT Mon Jul 24 2023
MNC147-242159-
/O.CAN.KMPX.SV.W.0103.000000T0000Z-230724T2215Z/
Steele MN-
449 PM CDT Mon Jul 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEELE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4419 9311 4419 9305 4398 9305 4398 9314
TIME...MOT...LOC 2145Z 358DEG 20KT 4408 9304
$$
TDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:27 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 24, 4:27 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 427 PM CDT Mon Jul 24 2023 .DISCUSSION...(This evening through Monday) Issued at 427 PM CDT Mon Jul 24 2023 KEY MESSAGES: - Scattered severe Thunderstorms today. Wind and hail the primary threats - Dangerously hot conditions build midweek with heat indices around 100 Wednesday and Thursday. - Temperatures cool back down closer to normal this weekend into next week. We remain in northwest flow today, with storms developing near the I- 94 corridor. Looking at satellite, these storms have developed on the southwest edge of the thicker wildfire smoke plume. This looks to have set up a bit of a thermal gradient which has acted as a focus for convective development. This environment has turned out to be quite favorable for severe weather, as the about 1500 j/kg of mlCAPE is working well about 40 kts of shear with straight hodographs to produce some splitting supercells and some healthy right moving supercells in particular. Looking at the 20z mesoanalysis, there looks to be a corridor of from St. Cloud to the Twin Cities where severe parameters are maximized. This activity will down down pretty quick with the setting of the sun and we then go into a bit of a lull in precip chances through the day on Tuesday. We'll see full sun on Tuesday, which will aid in boosting our highs up into the mid 90s. We considered issuing a Heat Advisory for the MN River Valley up into the Twin Cities metro, but dewpoints look to mix out enough to where our heat indices don't end up much higher than our air temperatures, so given the marginal nature of Tuesday's heat with respect to a Heat Advisory. Wednesday and Thursday continue to look like the hottest days of the week (and possibly year). However, uncertainty remains elevated with the temp forecast these days as well. Tuesday afternoon, a shortwave will develop over the Dakotas in response to a shortwave, this shortwave will move across southern MN Tuesday night. There's quite a bit of uncertainty with how much activity we'll see Tuesday night into Wednesday morning, but NBM did up PoPs to 50/50 and we'll likely see higher PoPs once there's better agreement timing/placement of activity Tuesday night. The issues with this is it will leave behind cloud cover and if an MCS/MCC can get going, a cold pool. The ECMWF is best at highlighting the potential impacts from this scenario, with forecast highs on Wednesday down to the upper 80s in southern MN (where it takes storms Wednesday morning) and low 90s in central MN. For Thursday, all of the models show a weak boundary moving into the MPX area by the afternoon. This will encounter a very unstable environment, with mlCAPE values in excess of 3000 j/kg likely by the afternoon with a weakly capped environment. So this means the potential for afternoon convection may put a cap on the top end heat we can reach on Thursday. We will likely need at least a Heat Advisory for one or both of these days, but given the uncertainties in the temperature forecast from possible convection, we decided to hold off on any excessive heat watches at this time. Besides keeping us cooler, we'll have about 40 kts of deep shear to go along with steep mid level lapse rates and rather large amounts of CAPE, so a severe threat will exist with any activity Thursday afternoon as well. For Friday through Monday, we'll gradually see temperatures return back to near normal for the end of July as the upper flow flattens out. The biggest takeaway though from this period is the upper jet will basically be overhead, so there are several small chances for precip through the weekend, though by then, the deepest moisture and higher instability will be to our south. So all we need to do is get through this week and temperatures will settle back down, with there at least some hope for a few passing thunderstorms and at least not completely dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1247 PM CDT Mon Jul 24 2023 We've had an attempt at convective initiation between STC and MSP that looks to have developed along the smoke gradient when looking at satellite. However, this activity has since fizzled out and current thinking is that we will eventually see some isolated activity this afternoon, likely near and west of the smoke boundary, but not enough to warrant putting a precip mention in any of the TAFs. Tonight, without fresh rain, the fog potential looks much lower than what we saw last night. Winds much of today/tonight will be light and variable, with wind directions bouncing between southeast and northwest, but enough of a gradient arrives on Tuesday to give us a more consistent south wind direction. KMSP...VAD wind profile and RAP soundings for our winds trending more toward WSW direction this afternoon, though we'll likely see directions bouncing between the south and north of the 210 wind threshold for the 30s/12s. Isolated activity can't be ruled out today, but given the fact that stuff that developed to the northwest around 17z has already fallen apart, that shower threat looks too low to bring in any sort of precip mention into the TAF. /OUTLOOK FOR KMSP/ WED...VFR. Chc -SHRA/TS in mrng. Wind SE 5 kts. THU...VFR. Chc evening TSRA. Wind SE 5-10 kts. Fri...VFR. Chc TSRA. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG AVIATION...MPG
Hazardous weather outlook, Jul 24, 3:58 PM CDT, 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 358 PM CDT Mon Jul 24 2023 MNZ041-042-047-048-054>057-064-065-073>075-082-083-091>093-251200- Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Yellow Medicine-Renville-Redwood-Brown-Nicollet-Watonwan- Blue Earth-Martin-Faribault-Freeborn- 358 PM CDT Mon Jul 24 2023 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions are expected throughout this week. Excessive heat is likely with temperatures in the middle and upper 90s and maximum heat indices from the mid 90s to low 100s. A few thunderstorms are also possible, with a marginal risk of severe weather Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed tonight. MNZ043>045-049>053-058>063-066>070-076>078-084-085-WIZ014>016- 023>028-251200- Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod- Sibley-Carver-Scott-Dakota-Le Sueur-Rice-Goodhue-Waseca-Steele- Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 358 PM CDT Mon Jul 24 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. A few thunderstorms are possible into this evening, especially across central and east central Minnesota into west central Wisconsin. Large hail and gusty winds may accompany the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions are expected throughout this week. Excessive heat is likely with temperatures in the middle and upper 90s and maximum heat indices from the mid 90s to low 100s. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed through this evening.
In the hours before
Local storm report, Jul 24, 3:51 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Tstm Wnd Dmg 2 ENE Hudson 44.98N 92.73W
07/24/2023 St. Croix WI Public
Two mature, shallow rooted, trees down
across residential street. Photos relayed on
Twitter.
&&
pemLocal storm report, Jul 24, 4:02 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail Clearwater 45.42N 94.05W
07/24/2023 E1.00 inch Wright MN Public
Mostly dime hail with some quarter mixed in.
Photo relayed via Twitter.
&&
pemLocal storm report, Jul 24, 4:03 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Tstm Wnd Gst 6 E St. Cloud 45.55N 94.05W
07/24/2023 M53 MPH Sherburne MN ASOS
ASOS station KSTC St. Cloud AP.
&&Local storm report, Jul 24, 4:08 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail Dennison 44.40N 93.04W
07/24/2023 M1.25 inch Goodhue MN Cocorahs
Shredded leaves.
&&
pemLocal storm report, Jul 24, 4:09 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Dmg 1 SE Hudson 44.97N 92.74W
07/24/2023 St. Croix WI Law Enforcement
Sheriffs office reports roof damage/removal
from thunderstorm winds around 2:45PM.
&&
pemLocal storm report, Jul 24, 4:26 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
426 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Hail 2 N Blaine 45.20N 93.23W
07/24/2023 E1.00 inch Anoka MN Trained Spotter
Phone report.
&&
pemThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:06 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 24 min |
| Jul 24, 2:30 PM CDT | Special Weather Statement | MPX | Washington | 30 min |
| Jul 24, 2:42 PM CDT | Special Weather Statement | MPX | Dakota | 33 min |
| Jul 24, 2:46 PM CDT | Special Weather Statement | MPX | Stearns | 29 min |
| Jul 24, 2:56 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 35 min |
| Jul 24, 3:16 PM CDT | Special Weather Statement | MPX | Stearns | 44 min |
| Jul 24, 3:17 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 43 min |
| Jul 24, 3:18 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 57 min |
| Jul 24, 3:26 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Stearns, Wright | 49 min |
| Jul 24, 3:58 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 19 min |
| Jul 24, 4:00 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice, Steele | 30 min |
| Jul 24, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Ramsey, Washington | 11 min |
| Jul 24, 6:13 PM CDT | Special Weather Statement | MPX | Isanti | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.